Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 213, NWS Jacksonville, FL

July 23, 2003Flagler County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 23, 2003, 2:16 PM EDT for Flagler County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2003, 2:16 PM EDT (18:16 UTC)
Expired
Jul 23, 2003, 2:45 PM EDT
In force
29 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Flagler County, FL

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:55 AM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 23, 9:55 AM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
955 AM EDT WED JUL 23 2003

RADAR HAS BEEN SHOWING A BATCH OF SHOWERS AND A FEW THUNDERSTORMS
EXTENDING FROM NEAR WAYNE COUNTY/WRN GLYNN TO HAMILTON AND SUWANNEE
COUNTIES. EXPECT THIS LINE OF CONVECTION TO WORK STEADILY EASTWARD
WITH NEW CELLS DEVELOPING AHEAD OF IT. NEW DEVELOPMENT GOING ON OVER
GILCHRIST AND SMALL CELLS NOTED OVER CLAY COUNTY. NOTED Q-VECTOR
CONVERGENCE OVER CWA ASSOCD WITH SHORTWAVE TROUGH NOT DOES NOT GET
STRONGER UNTIL MAINLY THIS EVENING PER ETA MODEL...BUT EARLIER ON
GFS RUN. BETTER DIVERGENCE WITH RRQ OF UPPER JET REMAINS OVER SE GA
THIS AFTN. VIS IMAGERY SHOWS MOSTLY SUNNY ACROSS THE NE FL AREA
MAKING IT MORE RIPE FOR CONVECTION THIS AFTERNOON. 12Z JAX SOUNDING
FAIRLY SIMILAR TO YESTERDAY EXCEPT FOR LOW TO MID LEVEL WINDS HAVE
INCREASED IN RESPONSE TO DIGGING MID LEVEL TROUGH OVER THE E U.S.
THESE WINDS ARE ALSO EXPECTED TO INCREASE LITTLE MORE BY THIS
AFTERNOON. PER SPC SLIGHT RISK LOOKS GOOD WITH SEVERE WIND GUSTS THE
MAIN CONCERN IN CLUSTERS AND BOW ECHOES. ALSO NOTED SOME DRY AIR
ALOFT IN N CENTRAL FL PER WATER VAPOR AND XMR SOUNDING MAY ENHANCE
DOWNBURST POTENTIAL. THIS TREND ALSO INDICATED PER SATELLITE WINDEX
PRODUCT. THESE CONCERNS ARE ALREADY NOTED IN FORECAST PRODUCTS BUT
MAY ALSO MENTION SVR POTENTIAL IN ZPP FOR SE COUNTIES. DUE TO MOSTLY
SUNNY CONDS OVER SE CWA LOOKING FOR GOOD MIXING TO BRING GUSTY WINDS
TO THE SFC SO WILL GO WITH BREEZY WORDING THERE FOR AN UPDATE AND
MAY TWEAK POPS AND TEMPS UP.

MARINE...WINDS AT 41008 HAVE STEADILY DROPPED OFF SINCE 06Z...NOW
RECORDING SW 14G19KT. SEAS ABOUT 3 FT. SIMILAR TREND AT 41012 WITH
SW WINDS NOW AT 12G17KT. SEAS 3 FT. HIGHER WINDS WILL MAINLY BE IN
THE OFFSHORE WATERS WITH SCEC THERE. MAY INCREASE WINDS FOR
NEARSHORE WATERS TO SOLID 15 KT DUE TO ANTICIPATION OF PORTION OF
950 MB WINDS MIXING TO SFC AND GUSTS AOA 15 KT.

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

ARS
Hazardous weather outlook, Jul 23, 1:30 PM EDT, 46 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-2312300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA THIS AFTERNOON...

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA THIS AFTERNOON
AND EARLY EVENING. A FEW STORMS MAY BECOME SEVERE.  THESE STORMS
WILL PRODUCE STRONG DAMAGING WINDS...HAIL...FREQUENT LIGHTNING...AND
LOCALLY VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A FEW STRONG THUNDERSTORMS MAY DEVELOP ACROSS THE REGION THURSDAY
AFTERNOON.

OTHERWISE...NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.  SPOTTERS ARE
REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR YOUR LOCAL
AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CAMP

In the hours before

Special weather statement, Jul 23, 12:31 PM EDT, 1 hour 45 minutes before
FLZ040-231715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1231 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR THE EASTERN
HALF OF MARION COUNTY FOR STRONG THUNDERSTORM WINDS VALID
UNTIL 115 PM...

AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES SOUTHWEST OF
SUMMERFIELD...MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SUMMERFIELD...
BELLEVIEW...LAKE WEIR...WEIRSDALE...SILVER SPRINGS SHORES...
OCKLAWAHA...MOSS BLUFF AND LYNNE THROUGH 115 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CARROLL
Special weather statement, Jul 23, 1:11 PM EDT, 1 hour 5 minutes before
GAZ149-150-163-231745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
111 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
CLINCH...NORTHERN WARE...AND EASTERN ATKINSON COUNTIES FOR STRONG
THUNDERSTORM WINDS VALID UNTIL 145 PM...

AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
14 MILES SOUTHWEST OF PEARSON TO 13 MILES SOUTH OF MANOR...MOVING
NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS AROUND HOMERVILLE...MANOR...COGDELL...PEARSON...
AXSON...NEEDHAM...MILLWOOD AND WARESBORO THROUGH 145 PM EDT. GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE. SOME POWER LINES HAVE ALREADY BEEN REPORTED DOWN AROUND THE
HOMERVILLE AREA DURING THE LAST FEW MINUTES.

CARROLL
Special weather statement, Jul 23, 1:16 PM EDT, 1 hour before
FLZ025-231745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
116 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
DUVAL COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 145 PM...

AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BAYARD...OR ABOUT 7 MILES NORTHEAST
OF FRUIT COVE...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS AROUND BAYARD...UNF...SAN PABLO...NEPTUNE BEACH...
JACKSONVILLE BEACH AND MAYPORT THROUGH 145 PM EDT. GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

CARROLL
Special weather statement, Jul 23, 1:21 PM EDT, 55 minutes before
GAZ132-133-231800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
121 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR COFFEE AND
JEFF DAVIS COUNTIES FOR STRONG THUNDERSTORM WINDS VALID
UNTIL 200 PM...

AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF AMBROSE...MOVING NORTHEAST
AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND
AMBROSE...BROXTON...PRIDGEN...WEST GREEN...SNIPESVILLE AND DENTON
THROUGH 200 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE.

CARROLL
Special weather statement, Jul 23, 1:53 PM EDT, 23 minutes before
GAZ134-150-151-231845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
153 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WARE...BACON...
PIERCE COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 245 PM...

AT 153 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTHWEST OF
BLACKSHEAR...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WAYCROSS...SUNNYSIDE...
DIXIE UNION...DEENWOOD...BLACKSHEAR...PATTERSON AND BRISTOL THROUGH
245 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE.

SHASHY
Special weather statement, Jul 23, 1:57 PM EDT, 19 minutes before
GAZ136-231845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
157 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WAYNE COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 245 PM...

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ODUM...MOVING NORTHEAST AT
25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND ODUM...
JESUP AND DOCTORTOWN THROUGH 245 PM EDT. GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

CARROLL

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:23 PM EDTSpecial Marine WarningJAX97 min
Jul 23, 12:57 PM EDTSevere Thunderstorm WarningJAXMarion, Putnam33 min
Jul 23, 1:00 PM EDTSevere Thunderstorm WarningJAXSaint Johns45 min
Jul 23, 1:12 PM EDTSpecial Marine WarningJAX48 min
Jul 23, 1:57 PM EDTSpecial Marine WarningJAX3 hr
Jul 23, 1:57 PM EDTSpecial Marine WarningJAX3 hr
Jul 23, 3:45 PM EDTSevere Thunderstorm WarningJAXDuval45 min
Jul 23, 4:23 PM EDTSevere Thunderstorm WarningJAXDuval, Saint Johns37 min
Jul 23, 1:50 PM EDTSevere Thunderstorm WarningJAXCoffee, Jeff Davis40 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.